Hail, Scott
- When
- April 21, 4:24 PM CST
- Where
- Scott County, 3.52 mi WSW of Scott State Park
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.660, -100.980
A dryline and cold front interaction combined with increasing instability to produce scattered thunderstorms, some of which were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A dryline and cold front interaction combined with increasing instability to produce scattered thunderstorms, some of which were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 21, 3:59 PM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 459 PM CDT Sun Apr 21 2019 ...updated aviation... .SHORT TERM...(This evening through Monday) Issued at 332 PM CDT Sun Apr 21 2019 A surface low pressure center had moved out to a position along the Kansas/Nebraska border north of KHLC this afternoon. From the low, a trailing cold front extended back to the west along I-70 into eastern Colorado. A dryline extended south of the low and had advanced to a position along Highway 283 as of mid afternoon. Drier air to the west of the dryline along with some gusty winds were creating very elevated fire weather conditions with some observations close to or touching Red Flag. Short term model soundings show the winds decreasing through the mixed layer over the next few hours so don't believe conditions will become any more critical through the rest of the afternoon. Scattered showers and thunderstorm were developing over eastern Colorado along and ahead of the front. Short term CAMs like the HRRR/RAP13 have been consistently showing this over the past several runs. The cluster of storms will propagate east generally north of Highway 96 with the bulk of the storms along I-70 through the rest of this afternoon into early evening. Surface based CAPE values are around 1000 j/kg through that area but deep layer shear values are less than impressive. However, there is an axis of DCAPE in the path of where these storms are expected to track so it appears that the greatest severe threat from storms will be strong downburst wind gusts. Thunderstorms chances will be slim to none farther south into south central and southwest Kansas where forcing will be less and/or capping will keep a lid on any convective development. The cold front moves south through the remainder of southwest Kansas through the overnight hours and should be south and east of the forecast area by Monday morning. Shortwave ridging builds over the central High Plains on Monday. High temperatures will be quite a bit cooler than today as cold advection continues. Highs will be in the mid 60s to mid 70s. .LONG TERM...(Monday night through Sunday) Issued at 332 PM CDT Sun Apr 21 2019 An upper level trough will be digging through the western states over the next few days. This trough develops into a closed low that tracks southeast through far northern Mexico through Wednesday morning. Upper level southwest flow develops ahead of the trough with a shortwave disturbance ejecting out of the southwest into west Texas and Oklahoma Monday night and Tuesday. The models over the past few days have been broad brushing a large swath of rain across southern Kansas into northern Texas. There has been a trend over the past few runs in focusing the precipitation across Oklahoma which makes sense given the forecasted location of the frontal boundary. Have adjusted precipitation chances on Monday night to reflect this with near likely chances confined to along the Oklahoma border and chances diminishing rapidly farther north. A slight chance for afternoon showers will linger into Tuesday over the southwest part of the forecast area near the upper trough axis. The southwestern/southern Plains system ejects eastward through the mid to latter part of the week as stronger upper level westerly flow over the northern Rockies builds south. There could be a few opportunities for widely scattered showers and thunderstorms through the end of the week. The GFS and ECMWF are both hinting at a closed upper low over the eastern Pacific getting caught up in the westerlies and opening up as it heads out into the central CONUS by early next week. Right now this appears to be the biggest chance for thunderstorms and precipitation through the next 7-10 days. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 500 PM CDT Sun Apr 21 2019 VFR is expected through TAF pd. Will have VCSH/TSRA for KHYS as convection might be able to drift across the terminal later this evening. Fropa will occur overnight with winds becoming northerly 15-25 kt and then NNE tomorrow. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 70 42 61 / 20 0 30 20 GCK 50 66 41 60 / 20 0 10 20 EHA 47 67 39 55 / 10 10 50 40 LBL 50 71 39 58 / 0 10 50 40 HYS 54 65 42 64 / 30 10 10 10 P28 57 75 47 63 / 10 10 60 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Sugden
Hazardous Weather Outlook National Weather Service Dodge City KS 321 AM CDT Sun Apr 21 2019 KSZ030-031-043>046-061>066-074>081-084>090-220830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 321 AM CDT Sun Apr 21 2019 /221 AM MDT Sun Apr 21 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Unseasonably warm temperatures will continue Sunday afternoon, with low humidity and southwest winds of 15-30 mph. An elevated risk of wildfire spread is expected during the afternoon hours. Limited shower and thunderstorm activity is expected along an approaching cold front this evening. Coverage will be limited, and confined to areas north and northeast of Dodge City. If storms manage to develop, the stronger storms may produce marginally severe hail and/or wind gusts. With marginal moisture and warm afternoon temperatures, strong outflow winds will be the primary risk from any organized thunderstorm activity. The risk of significant severe weather this evening is low. Day 1 Hazards ------------- * Lightning: Limited risk * Hail: Limited risk * Thunderstorm Wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Showers and thunderstorms are expected to strongly favor the southern counties near the Oklahoma border late Monday through early Tuesday. Severe weather is not expected from this activity. Dry weather and a rapid warming trend is expected Wednesday through Saturday. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday No hazards. * Thursday No hazards. * Friday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed northeast of a Scott City-St. John line this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
The Goodland radar (KGLD), 100 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
There were also quite a few gustnadoes reported along with a lot of blowing dirt.
Winds were estimated to be 60 to 70 MPH.
Quarter to golf ball sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825660, 825664, 825666, 825661, 825663.